Tornadoes · United States · Washington · 2016
EF0 tornado, Airway Hgts, Washington, July 22, 2016
This EF0 tornado ran 0.2 miles across Spokane County on July 22, 2016, touching down at 3:20 PM PDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- July 22, 2016
- Touchdown
- 3:20 PM PDT (22:20 UTC)
- Lifted
- 3:40 PM PDT (22:40 UTC)
- On the ground
- 20 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Spokane County
- Touchdown point
- 47.661, -117.560
- Lift-off point
- 47.661, -117.560
- Record number
- 1607221620-01
What the Weather Service recorded
Wet thunderstorms moving to the north and northeast at 20 mph produced heavy rainfall over parts of the East Slopes and North Cascades including parts of the Okanogan Valley. The resulting heavy rainfall produced some debris flows and Flash floods near Methow, Brewster and Carlton in Okanogan County of Washington. Later on in the day this same disturbance produced more severe thunderstorms with two tornadoes occurring, one near Mould, WA and a second near Airway Heights, WA along with a number of fallen trees in the Spokane area.
An NWS employee reported debris from a tornado 2 miles East Northeast of Airway Heights, WA. The employee made video footage of the rotating tornado available on social media.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 22:54 UTC | 23:45 UTC | Severe Thunderstorm Warning | OTX |
| 23:52 UTC | 00:15 UTC | Severe Thunderstorm Warning | OTX |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a General Thunderstorms Risk. The outlook in force was issued at 20:12 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the tornado touched down at Jul 22, 2:46 PM PDT, 34 minutes earlier.
Area forecast discussion, Jul 22, 2:46 PM PDT, 34 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
246 PM PDT Fri Jul 22 2016
.SYNOPSIS...
Low pressure will exit the region tonight. The scattered showers
and thunderstorms over northeast Washington and north ID will wane
through the evening. The breezy conditions will also start to
wane. A warm and mostly dry summer pattern will arrive this
weekend and persist through next week. However there will be
minor shower chances near the Canadian border, from time to time,
through Thursday.
&&
.DISCUSSION...
Tonight through Saturday: Scattered showers and thunderstorms
across northeastern Washington will give way to drier conditions
late this evening into Saturday. The cold front that passed this
morning is moving into western Montana. This afternoon we are left
with the upper low which is wrapped up with a fair amount of
moisture (with PWATs near 1 inch) and instability (with LAPS data
indicating CAPE values between 200-1000 J/kg).
The low was centered northeast of Republic. The primary clusters
of showers and thunderstorms were in the deformation axis wrapped
around its west and southwest flank, across Ferry to Lincoln
county, tracking into Stevens and toward Spokane. As the low moves
east-northeast this evening these clusters will continue to
migrates across northeast WA and north ID. The bulk of the
shower/t-storm threat is expected to exit through north ID between
8 to 10 PM. The threat of locally heavy rains and locally frequent
lightning will be the main threat, but a few storms could produce
gusty winds and some hail. Flash Flood Watches were cancelled for
all BUT the Okanogan Highlands and as the precipitation clusters
start to move away the threat here will wane too. Farther east the
risk of flooding is lower but we will continue to monitor for
locally heavy rain.
Meanwhile a ridge will start to build in from the west and drier
conditions will start in. A weak impulse skirts by the northeast
WA/north ID mountains Saturday afternoon which could bring some
isolated showers/t-storms then. Otherwise dry and clear to partly
cloudy conditions are expected.
Winds will remain breezy this evening with the passing low, especially
over the lee of the Cascades to western Columbia Basin where local
gusts up to 30 mph will be possible. The speeds will start to
abate after about 8-10 PM, slowest near the Cascades. Some marginally
breezy conditions will be found near the Cascade gaps again Saturday
afternoon, but gusts will largely be under 20 mph.
Sunday through Friday: Aside from some passing shower/t-storm
chances around the northern mountains, the upcoming week looks
largely dry with above normal temperatures. Early this period the
5-wave model indicates a near zonal flow before a ridge amplifies.
In light of this temperatures are projected to be near normal
Sunday, then push above normal Monday onward. Toward Friday high
temperatures have the potential to be 5-10 degrees above normal.
While it is several days out and confidence is lessened by that
fact, models have been somewhat consistent in showing 850mb
temperatures averages around 25 C. So I raised highs.
As for the shower/t-storm threat: the building ridge will be dirty.
This means a series of shortwaves will track into it before it
starts to clean out late next week. The primary precipitation
chances pass during the afternoon and evening hours between Monday
and Thursday, near the northern WA to north ID and possibly
central Panhandle mountains. A few runs suggest some of those
showers may come into the northeastern Columbia Basin Tuesday
and/or Wednesday afternoon. Yet right now the risk is too slight.
Mainly expect a few more clouds in the afternoon/evening hours
away from the mountains.
The main other notable weather may be some increased winds,
especially near the lee of Cascades, with the passing shortwaves
and during the late afternoon/evening hours. On average afternoon
relative humidity values trend drier through the week. Yet there
are no stand-out critical fire weather concern, though it would
seem the fuels would start to dry out some. /J. Cote'
&&
.AVIATION...
18Z TAFS: A band of light to moderate rain showers will move
through Spokane and Coeur d'Alene in the 18z-20z time frame.
Clearing skies over north central Washington under the center of
the upper low will be an area to watch for thunderstorm
development by 20z. Cells that develop under the upper low around
Republic, Omak, and Colville will have the potential to drift
toward the Spokane area in the 22z-01z time frame. The eastward
movement of the upper low combined with drying westerly flow this
evening will contribute to the dissipation of showers and
thunderstorms in the 01z-03z time frame. /GKoch
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 55 78 57 86 61 91 / 30 0 0 0 0 0
Coeur d'Alene 53 77 54 86 56 89 / 60 0 0 0 0 10
Pullman 50 77 49 85 51 89 / 10 0 0 0 0 0
Lewiston 58 85 59 92 62 96 / 10 0 0 0 0 0
Colville 51 81 52 88 53 93 / 60 10 0 0 0 10
Sandpoint 50 75 50 83 51 86 / 70 10 10 0 0 10
Kellogg 50 74 50 83 53 87 / 60 10 0 0 0 10
Moses Lake 55 84 56 89 59 94 / 0 0 0 0 0 0
Wenatchee 59 83 61 89 64 94 / 0 0 0 0 0 10
Omak 55 85 59 90 62 94 / 10 0 0 0 0 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...None.
WA...Flash Flood Watch until 7 PM PDT this evening for Okanogan
Highlands.
&&Hazardous weather outlook, Jul 22, 2:55 PM PDT, 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 255 PM PDT FRI JUL 22 2016 IDZ003-004-026-027-WAZ031>034-041>044-231400- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- MOSES LAKE AREA-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 255 PM PDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. IDZ001-002-WAZ035>038-231400- NORTHERN PANHANDLE-COEUR D'ALENE AREA-UPPER COLUMBIA BASIN- SPOKANE AREA-NORTHEAST MOUNTAINS-OKANOGAN HIGHLANDS- 255 PM PDT FRI JUL 22 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY. STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAIN...LEADING TO THE POTENTIAL FOR LOCALIZED FLASH FLOODING OR SLIDES...ESPECIALLY AROUND BURN SCARS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 22, 12:37 PM PDT, 2 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPOKANE WA 1237 PM PDT FRI JUL 22 2016 WAZ035-044-222015- UPPER COLUMBIA BASIN WA-WATERVILLE PLATEAU WA- 1237 PM PDT FRI JUL 22 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANT...NORTHWESTERN LINCOLN AND EAST CENTRAL DOUGLAS COUNTIES UNTIL 115 PM PDT... AT 1235 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES WEST OF BANKS LAKE...OR 12 MILES WEST OF ELECTRIC CITY. THIS STRONG STORM WAS MOVING SOUTHEAST AT 10 MPH. DIME SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... BANKS LAKE...STEAMBOAT ROCK STATE PARK...ELECTRIC CITY... AND HARTLINE.. PRECAUTIONARY/PREPAREDNESS ACTIONS... TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. IF ON OR NEAR BANKS LAKE...GET OUT OF THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 10 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 4781 11945 4793 11939 4788 11894 4764 11910 TIME...MOT...LOC 1935Z 293DEG 11KT 4786 11934 GKOCH
Local storm report, Jul 22, 12:46 PM PDT, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
1246 PM PDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD 4 NNE CARLTON 48.29N 120.07W
07/22/2016 OKANOGAN WA EMERGENCY MNGR
WATER OVER THE ROADWAY ON SR-153 AT MM 26.
&&
MATLocal storm report, Jul 22, 1:34 PM PDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPOKANE WA
134 PM PDT FRI JUL 22 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1225 PM FLASH FLOOD 4 WNW BREWSTER 48.13N 119.85W
07/22/2016 OKANOGAN WA PUBLIC
THE ROADWAY IS WASHED OUT FOUR MILE UP FROM
SR 97 ON INDIAN DAN CANYON ROAD.
1225 PM FLASH FLOOD 1 NE METHOW 48.14N 119.99W
07/22/2016 OKANOGAN WA PUBLIC
FLOODING ON PRIVATE LAND ALONG FRENCH CREEK
ROAD.
1225 PM FLASH FLOOD 4 NNE CARLTON 48.29N 120.07W
07/22/2016 OKANOGAN WA EMERGENCY MNGR
SR-153, JUST NORTH OF MILE POST 26 IS CLOSED
DUE TO MUD AND DEBRIS OVER THE ROADWAY. IT
IS BEING REPORTED AT BEING 100 YARDS WIDE.
1225 PM FLASH FLOOD 1 S METHOW 48.11N 120.00W
07/22/2016 OKANOGAN WA EMERGENCY MNGR
WATER/MUD OVER THE ROADWAY NEAR 315 BURMA
ROAD.
&&
NWS SPOKANE WA
IRIS SYSTEMThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Spokane, WA (KOTX), 12:00Z
10.3 hours before the tornado, 87 km from the path. July 22, 2016.
- Mixed-layer CAPE
- 14 J/kg
- Mixed-layer CIN
- -475 J/kg
- Surface CAPE
- 0 J/kg
- Mixed-layer LCL
- 2540 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 102 m²/s²
- 0-3 km storm-relative helicity
- 119 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.7 K/km
Spokane, WA (KOTX), 00:00Z
1.7 hours after it, 87 km from the path. July 23, 2016.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -43607 J/kg
- Surface CAPE
- 456 J/kg
- Mixed-layer LCL
- 1719 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 81 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
- 0-3 km lapse rate
- 7.1 K/km
The surface observations
Spokane International Airport (GEG), 5 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 20:25 UTC | 140° 7 kt | 1021.3 | ||||
| 20:30 UTC | 140° 7 kt | 1021 | ||||
| 20:40 UTC | 130° 10 kt | 1021 | ||||
| 20:45 UTC | 160° 11 kt | 1021 | ||||
| 20:53 UTC | 67 | 55 | 150° 12 kt | 16 | 1021 | |
| 21:00 UTC | 140° 13 kt | 1020.7 | ||||
| 21:10 UTC | 160° 10 kt | 1020.3 | ||||
| 21:20 UTC | 150° 12 kt | 1020.3 | ||||
| 21:25 UTC | 140° 12 kt | 1020.3 | ||||
| 21:35 UTC | 130° 13 kt | 18 | 1020 | |||
| 21:40 UTC | 150° 10 kt | 1020 | ||||
| 21:53 UTC | 68 | 54 | 140° 12 kt | 19 | 1019.6 | |
| 21:55 UTC | 150° 11 kt | 16 | 1019.6 | |||
| 22:00 UTC | 160° 10 kt | 15 | 1019.3 | |||
| 22:10 UTC | 1019 | |||||
| 22:20 UTC | 1018.6 | |||||
| 22:25 UTC | 68 | 54 | 160° 17 kt | 23 | 1018.3 | VCTS |
| 22:35 UTC | 1019.6 | |||||
| 22:39 UTC | 66 | 51 | 270° 8 kt | 24 | 1020 | |
| 22:40 UTC | 270° 4 kt | 1019.6 | ||||
| 22:53 UTC | 69 | 52 | 290° 10 kt | 16 | 1019.6 | VCTS |
| 23:00 UTC | 310° 9 kt | 1019.6 | ||||
| 23:13 UTC | 70 | 51 | 300° 8 kt | 1020 | ||
| 23:20 UTC | 270° 8 kt | 1019.6 | ||||
| 23:45 UTC | 10° 3 kt | 1020 | ||||
| 23:53 UTC | 69 | 51 | 250° 10 kt | 1019.6 | ||
| 23:55 UTC | 250° 11 kt | 1019.6 | ||||
| 00:00 UTC | 240° 10 kt | 1019.6 | ||||
| 00:05 UTC | 19 | 1019.6 |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Spokane radar (KOTX), 5 km away, was scanning. The volume nearest the touchdown began at 22:19 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 22:25 UTC | TORNADO | 2 Ene Airway Heights | Spokane, WA | AIRWAY HEIGHTS WASHINGTON NORTH AND WEST OF THE US-2/HAYFORD ROAD INTERSECTION. |
| 22:30 UTC | HAIL 0.25 | 1 Ene Dishman | Spokane, WA | DIME SIZED HAIL REPORTED FROM HAM RADIO OPERATOR. |
| 22:30 UTC | HAIL 0.25 | 7 Wnw Mead | Spokane, WA | . |
| 22:30 UTC | TORNADO | 2 Ene Airway Heights | Spokane, WA | DEBRIS FROM POSSIBLE TORNADO REPORTED AT FLINT AND GREENWOOD SPOKANE. |
| 22:40 UTC | HAIL 0.88 | 3 Se Spokane | Spokane, WA | NICKLE SIZED HAIL. |
| 22:45 UTC | HAIL 0.5 | 1 Ese Spokane | Spokane, WA | DIME SIZED HAIL REPORTED AT GONZAGA UNIVERSITY. . |
| 22:54 UTC | HAIL 0.5 | 3 Wsw Mead | Spokane, WA | 0.42 RAIN AND EST 50 MPH WINDS REPORTED AT 123 W. WESTVIEW SPOKANE. |
| 22:55 UTC | HAIL 0.25 | 3 Wsw Millwood | Spokane, WA | REPORTED AT MISSION AND TRENT SPOKANE. REPORT FROM WASHINGTON WARNING POINT. |
| 23:00 UTC | TSTM WND DMG | 2 N Mead | Spokane, WA | TREE BLOWN DOWN ON HOME. REPORT VIA KXLY FACEBOOK. TIME EST. |
| 23:00 UTC | HAIL 0.75 | 4 Se Spokane | Spokane, WA | . |
| 23:30 UTC | TSTM WND DMG | 1 Nne Green Acres | Spokane, WA | LARGE TREE DOWN ON POWERLINES. |
| 23:30 UTC | TSTM WND DMG | 3 Nw Mead | Spokane, WA | TREES DOWN ON POWERLINES. . |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2016 tornado in WashingtonEvery tornado in Washington since 1950Warnings in force in Washington nowThe forecast where you are
The other tornadoes of July 22, 2016
3 more were confirmed in the United States that day.
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.